ID/CC A 32-year-old male with a prosthetic heart valve complains to his family doctor of black, tarry stools.
HPI He had been receiving oral warfarin (Coumadin) to prevent thrombus formation. Two years ago, he had an aortic valve replacement due to destruction of the valve secondary to bacterial endocarditis.
PE VS: BP normal; pulse rate normal. PE: subconjunctival hemorrhage; bleeding gums; bruises and petechiae on arms and legs (generalized bleeding).
Labs Stool guaiac positive. UA: hematuria. Markedly elevated PT
(affects extrinsic coagulation pathway).
Treatment If significant bleeding and volume depletion have occurred, consider fresh frozen plasma and transfusions. Vitamin Kmay be required.
Discussion This patient has generalized bleeding, including GI tract bleeding secondary to warfarin treatment. Warfarin compounds inhibit epoxide reductase and hepatic production of the vitamin K-dependent clotting factors (II, VII, IX, and X), interfering with their 7-carboxylation. Only de novo synthesis is affected; therefore, therapy must continue for 2 to 3 days before effects are noted. Effects of warfarin last between 5 and 7 days. Warfarin crosses the placenta and is thus contraindicated in pregnant women.
Was this article helpful?